Flood, Bergen
- When
- December 24, 12:25 PM EST to 1:25 PM EST
- Where
- Bergen forecast zone
- Reported by
- TRAINED SPOTTER
Light rain developed after 1 am on December 24th and occasionally became heavy after 7 am before it ended during the afternoon. 20 inches at Midland Park.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
As a wave of low pressure moved northeast toward the region, a 1 1/2 to 2 1/2 inch heavy rainfall resulted in widespread flooding of rivers, streams, and urban areas including low lying and poor drainage areas.Light rain developed after 1 am on December 24th and occasionally became heavy after 7 am before it ended during the afternoon. Here are selected Storm Total Rainfall amounts for:Bergen County - Amounts ranged from 1.47 inches at Saddle Brook to 2.20 inches at Midland Park. At Teterboro Airport, 1.69 inches was measured.Passaic County - Amounts ranged from 1.80 inches at Wayne to 2.36 inches at West Paterson.Essex County - Amounts ranged from 1.37 inches at Newark Airport to 2.12 inches at Verona.Hudson County - 1.79 inches was measured at Harrison.A trained spotter observed that the Saddle River in the vicinity of Lake Street in Upper Saddle River crested its' banks at 12:25 pm. The same spotter also reported that a small creek about 1/4 mile west of West Saddle Road in Upper Saddle River also crested its' banks.The Saddle River at Lodi was at or above its' flood stage for about 5 1/2 hours from approximately 5:30 pm until 11:00 pm on December 24th. It crested at 6.45 feet, 0.45 feet above its' flood stage around 7:30 pm. A 2.04 inch rainfall occurred at Lodi.The Ramapo River at Mahwah was at or above its' flood stage for about 9 hours from approximately 8:00 pm on December 24th until 5 am December 25th. It crested at 8.17 feet, 0.17 feet above its' flood stage of 8.0 feet around 2:00 am on the 25th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Dec 24, 10:10 AM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 1010 AM EST WED DEC 24 2003 .UPDATE...LEADING EDGE OF STEADY RAINS WORKING EASTWARD AT 10 TO 15 KNOTS WITH HOURLY RAINFALL RATES OF ONE-TENTH TO ONE-QUARTER OF AN INCH. RAINS JUST BEGINNING TO PROGRESS INTO WESTERN LONG ISLAND AND SW CT. KOKX RADAR PLACES HIGHEST STORM TOTAL PRECIP ACROSS WESTERN PASSAIC...WITH THREE-QUARTERS TO ONE AND ONE HALF INCHES. RADAR ACTUALLY SEEMS TO BE SLIGHTLY OVERESTIMATING BASED ON A COMPARISON TO ONE-HOUR PRECIP OBS. RAHWAY AT SPRINGFIELD BEGINNING TO SHOW A STRONG RESPONSE TO THE RAINFALL AND WILL HAVE TO BE CLOSELY MONITORED. MODELS SEEM TO BE HANDLING EVENT WELL WITH COUPLING JET STRUCTURE EVIDENT ON THE 12Z 30H UPPER AIR PLOT. THIS WILL LIKELY MAINTAIN A DOUBLE-BARRELED LOW STRUCTURE...WITH THE SECONDARY APPROACHING THE COASTAL PLAIN AND THE PRIMARY OCCLUDED LOW OVER NORTHERN NEW YORK STATE. THE UPPER TROF APPEARS TO BE TAKING ON A SLIGHT NEGATIVE TILT. THIS SUGGESTS PERHAPS A DEEPER...SLOWER SOLN. CURRENTLY... RUNNING WITH A 6 TO 8 HOUR PERIOD OF MODERATE TO HEAVY RAINFALL. THIS SEEMS REASONABLE. PUBLIC AND MARINE ZONES REMAIN ON TRACK. CHANGES MAY HAVE TO BE MADE AT SOME POINT TO MAINTAIN TEMPORAL CONTINUITY. && ...PREVIOUS DISCUSSION FROM 321 AM... .DISCUSSION...GFS...ECMWF...AND ETA MODELS CONTINUE TO BE IN FAIRLY GOOD AGREEMENT WITH THIS SYSTEM OVER THE NEXT 24 HOURS. FIRST...WITH CUTTING OFF THE STRONG NORTHERN BRANCH SHORT WAVE CURRENTLY OVER THE GREAT LAKES...AND THEN LIFTING IT NORTHEAST ACROSS NEW YORK STATE ON THURSDAY...AND THEN UP THROUGH MAINE ON FRIDAY. AHEAD OF IT...ELONGATED LOW PRESSURE CURRENTLY JUST WEST OF THE APPALACHIANS...WILL SLOWLY DEEPEN AND MOVE NORTHEAST THROUGH CENTRAL NEW YORK DURING THE DAY. ITS ASSOCIATED COLD FRONT WILL MAKE ITS WAY TO THE COAST BY TOMORROW EVENING. WITH THE TROUGH DIGGING WELL TO THE SOUTH...THE STRONG SOUTHERLY FLOW UP THE EAST SIDE WILL TAP BOTH GULF AND ATLANTIC MOISTURE BRINGING ONE INCH PRECIPITABLE WATERS OVER THE AREA DURING THE DAY. PRE-FRONTAL WARM ADVECTION SHOWERS...WHICH ARE CURRENTLY ACROSS THE MID-ATLANTIC...WILL MAKE THEIR WAY NORTH INTO THE WESTERN PARTS OF OUR REGION OVER THE NEXT COUPLE OF HOURS. THE GFS AND ETA BOTH DEPICT THESE REACHING OUR AREA BETWEEN 06Z AND 12Z...WITH THE 12Z RUN OF THE SUNY-MM5 MODEL DEPICTING THIS BANDS POSITION VERY WELL. THEREAFTER...MODELS ARE INDICATING THE STRONGEST MID-LEVEL LIFT TO BE AHEAD OF THE COLD FRONT TO THE EAST OF LOW PRESSURE. THIS WOULD BRING THE HEAVIEST RAINS ACROSS WESTERN SECTIONS BETWEEN 12Z AND 20Z. SLIGHTLY WEAKER LIFT IS DEPICTED OVER EASTERN SECTIONS BETWEEN 18Z AND 02Z AS LOW PRESSURE MOVES NORTH OF THE REGION...ALTHOUGH MID-LEVEL LIFT MAY BE AIDED BY A LEFT JET ENTRANCE REGION PASSING OVER THE AREA LATE IN THE DAY. WIND WILL NOT BE A HUGE ISSUE WITH THIS SYSTEM DESPITE A 50 KNOT SOUTHERLY LOW-LEVEL JET AT ABOUT 2000 FT. STRONG...DEEP LAYERED WARM ADVECTION WILL HINDER MIXING DOWN OF THESES WINDS...AS WELL AS THE LACK OF RAPID DEEPENING OF LOW PRESSURE. THE STRONGEST GUSTS WILL ACCOMPANY ANY HEAVY SHOWER ACTIVITY. RAINS WILL TAPER OFF AROUND 06Z THU AS LOW PRESSURE MOVES NORTHEAST INTO CENTRAL NEW ENGLAND AND THE COLD FRONT PUSHES EAST OF THE AREA. WITH THE LACK OF A STRONG NW PRESSURE GRADIENT AND STRONG CAA DIRECTLY BEHIND THE FRONT...PATCHY FOG MAY DEVELOP WITH PLENTY OF LOW-LEVEL MOISTURE AND DRY AIR INFLOW ALOFT BEHIND LOW PRESSURE ALLOWING FOR RADIATIONAL COOLING. AS THE UPPER LOW MOVES ACROSS THE REGION ON THU...EXPECT STRATA-CU TO FILL IN QUICKLY WITH DAYTIME HEATING. IN ADDITION...SPRINKLES AND FLURRIES A GOOD BET THROUGH THE AFTERNOON AND EVENING HOURS. EXTENDED...UPPER TROUGH SWINGS NE OF THE AREA ON FRIDAY...WITH A WEAK RIDGE BUILDING INTO THE WEEKEND. ANOTHER DEEP TROUGH WILL EJECT OUT OF THE INTERMOUNTAIN WEST ON SUNDAY AND MOVE EAST. THIS COULD COULD BRING ANOTHER FRONTAL SYSTEM TOWARD OUR AREA MONDAY NIGHT INTO TUESDAY. && .AVIATION...MOSTLY VFR CONDITIONS ACROSS THE AREA...AT MAIN TERMINALS...WILL LOWER THROUGH 10Z AS RAIN MOVES INTO THE AREA. SCATTERED MVFR IN FOG ACROSS VALLEYS OF THE LOWER HUDSON VALLEY AND INTO CONNECTICUT. CEILINGS AND VISIBILITIES BECOME MVFR AS RAIN DEVELOPS AND CONTINUE TO DROP TO IFR 14Z TO 16Z. FAIRLY CONFIDENT AS SCATTERED RAIN MOVING INTO THE AREA CURRENTLY. IFR CONDITIONS CONTINUE THROUGH 00Z TO 03Z...SLOWLY IMPROVE AS COLD FRONT JUST ABOUT TO MOVE THROUGH THE AREA. AS WINDS SHIFT TO THE SOUTHWEST VISIBILITY SHOULD IMPROVE TO VFR WITH CEILINGS IMPROVING TO MVFR. COULD BE A PERIOD OF IFR IN FOG AS WINDS LIGHTEN UP BEFORE FRONTAL PASSAGE. OTHER PROBLEM WILL BE LOW LEVEL WIND SHEAR AS LOW LEVEL JET WINDS INCREASE TO 50KTS FROM THE SOUTH AND SURFACE WINDS MORE SOUTHEASTERLY 10 TO 20 KTS. SHEAR DIMINISHES AS JET MOVES EAST 02Z TO 04Z. && .MARINE...WILL CONTINUE WITH THE SMALL CRAFT ALL WATERS AS SOUTHERLY WINDS INCREASE TO 20 TO 25 KTS THIS AFTERNOON. WINDS DIMINISH BELOW TONIGHT BUT PICK UP...ESPECIALLY OCEAN WATERS...TO SMALL CRAFT THURSDAY IN THE COLD AIR ADVECTION AND CONTINUE INTO FRIDAY. OTHER PROBLEM WILL BE HIGH TIDE CYCLE THIS MORNING. HIGH ASTRONOMICAL TIDES WITH TIDAL DEPARTURES OF AROUND 1 FOOT COULD LEAD TO MINOR COASTAL FLOODING AND WILL INCLUDE IN FORECAST. TIDES CURRENTLY RUNNING ONE HALF TO THREE QUARTERS ABOVE. && .HYDROLOGY...LOOKING FOR 1 TO 1 1/2 INCHES WITH LOCALIZED AMOUNTS UP TO 2 INCHES...ESPECIALLY NORTH AND WEST OF THE CITY. WILL CONTINUE FLOOD WATCH FOR WED WEST OF LINE FROM SW CT TO NYC. && ...END OF PREVIOUS DISCUSSION... .OKX WATCHES/WARNINGS/ADVISORIES... CT...FLOOD WATCH CONTINUES...CTZ005-006-009-010. NJ...FLOOD WATCH CONTINUES...ALL ZONES. NY...FLOOD WATCH CONTINUES...NYZ067>076. MARINE...SMALL CRAFT ADVISORY...ANZ350-353-355-330-335-338.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 556 AM EST WED DEC 24 2003 CTZ005>012-NJZ002>006-011-NYZ067>081-251049- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 556 AM EST WED DEC 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY A FLOOD WATCH REMAINS IN EFFECT TODAY FOR NEW YORK CITY...THE LOWER HUDSON VALLEY...NORTHERN NEW JERSEY...AND WESTERN CONNECTICUT. HEAVY RAINFALL WILL RESULT IN RISES OF RIVERS AND STREAMS IN THESE AREAS...WITH LOCALIZED FLOODING POSSIBLE. IN ADDITION...THE HEAVY RAIN WILL LIKELY RESULT IN THE FLOODING OF STREETS WITH POOR DRAINAGE. A SMALL CRAFT ADVISORY IS IN AFFECT FOR ALL WATERS. .DAYS TWO THROUGH SEVEN... A SMALL CRAFT ADVISORY MAY BE NEEDED FOR ALL WATERS ON THURSDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329178, 5329179.